Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 48, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 3, 2017, 12:52 AM CDT for 4 counties in Texas. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2017, 12:52 AM CDT (05:52 UTC)
- Expired
- May 3, 2017, 1:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carson County, TX, Gray County, TX, Hutchinson County, TX, Roberts County, TX
The radar
The Amarillo radar (KAMA), 67 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 1:05 AM CDT | TSTM WND DMG | 2 N Skellytown, TX | 1 POWER POLES KNOCKED DOWN CAUSING TRANSFORMER FIRES. ON COUNTY ROAD Y. 2 OTHER POWER POLES LEANING. |
| May 3, 1:05 AM CDT | TSTM WND DMG | 2 N Skellytown, TX | 2 POWER POLES KNOCKED DOWN CAUSING TRANSFORMER FIRES. ON COUNTY ROAD Y. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
347
WUUS54 KAMA 030552
SVRAMA
TXC065-179-233-393-030645-
/O.NEW.KAMA.SV.W.0048.170503T0552Z-170503T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1252 AM CDT WED MAY 3 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Northeastern Carson County in the Panhandle of Texas...
Southeastern Hutchinson County in the Panhandle of Texas...
Northwestern Gray County in the Panhandle of Texas...
Southwestern Roberts County in the Panhandle of Texas...
* Until 145 AM CDT
* At 1252 AM CDT, a severe thunderstorm was located 7 miles northwest
of Skellytown, or 7 miles east of Borger, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Pampa, Skellytown and Kingsmill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3559 10138 3580 10132 3570 10075 3539 10086
TIME...MOT...LOC 0552Z 286DEG 39KT 3566 10126
HAIL...1.00IN
WIND...60MPH
$$
Guerrero3 follow-up statements
958
WWUS54 KAMA 030607
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
107 AM CDT WED MAY 3 2017
TXC065-179-233-393-030645-
/O.CON.KAMA.SV.W.0048.000000T0000Z-170503T0645Z/
Carson TX-Hutchinson TX-Gray TX-Roberts TX-
107 AM CDT WED MAY 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN CARSON...SOUTHEASTERN HUTCHINSON...NORTHWESTERN GRAY
AND SOUTHWESTERN ROBERTS COUNTIES...
At 106 AM CDT, a severe thunderstorm was located 6 miles northeast of
Skellytown, or 7 miles northwest of Pampa, moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported downed power poles 2
miles north of Skellytown at 105 AM.
IMPACT...Expect some tree damage. Damage is likely to mobile homes,
roofs, and outbuildings. Hail damage to vehicles is
expected.
Locations impacted include...
Pampa, Skellytown and Kingsmill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3557 10131 3578 10121 3570 10075 3539 10086
TIME...MOT...LOC 0606Z 286DEG 39KT 3562 10108
HAIL...1.00IN
WIND...70MPH
$$
Guerrero310
WWUS54 KAMA 030622
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
122 AM CDT WED MAY 3 2017
TXC065-233-030631-
/O.CAN.KAMA.SV.W.0048.000000T0000Z-170503T0645Z/
Carson TX-Hutchinson TX-
122 AM CDT WED MAY 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARSON AND
SOUTHEASTERN HUTCHINSON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area and therefore the warning has been cancelled.
LAT...LON 3539 10086 3551 10109 3576 10109 3570 10075
TIME...MOT...LOC 0621Z 286DEG 39KT 3557 10088
$$
TXC179-393-030645-
/O.CON.KAMA.SV.W.0048.000000T0000Z-170503T0645Z/
Gray TX-Roberts TX-
122 AM CDT WED MAY 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHWESTERN GRAY AND SOUTHWESTERN ROBERTS COUNTIES...
At 121 AM CDT, a severe thunderstorm was located 5 miles east of
Pampa, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Pampa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3539 10086 3551 10109 3576 10109 3570 10075
TIME...MOT...LOC 0621Z 286DEG 39KT 3557 10088
HAIL...1.00IN
WIND...60MPH
$$
Guerrero336 WWUS54 KAMA 030634 SVSAMA Severe Weather Statement National Weather Service Amarillo TX 134 AM CDT WED MAY 3 2017 TXC179-393-030645- /O.CON.KAMA.SV.W.0048.000000T0000Z-170503T0645Z/ Gray TX-Roberts TX- 134 AM CDT WED MAY 3 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR NORTH CENTRAL GRAY AND SOUTH CENTRAL ROBERTS COUNTIES... At 133 AM CDT, a severe thunderstorm was located 7 miles south of Codman, or 11 miles south of Miami, moving east at 45 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Trained weather spotters. IMPACT...Minor damage to roofs, siding, and trees is possible. Locations impacted include... Pampa. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3544 10084 3553 10096 3573 10094 3570 10075 TIME...MOT...LOC 0633Z 286DEG 39KT 3553 10072 HAIL...0.88IN WIND...60MPH $$ Guerrero
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:22 AM CDT, 30 minutes earlier.
Area forecast discussion, May 3, 12:22 AM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1222 AM CDT Wed May 3 2017 .AVIATION... 06Z TAF Cycle Showers and thunderstorms will mainly impact the Dalhart and Guymon TAF sites until around 07Z to 10Z today. MVFR to IFR conditions can be expected in and near the showers and storms along with erratic winds in excess of 40 knots. Otherwise, mainly MVFR to VFR conditions will prevail at the three TAF sites through 06Z Thursday. A cold front has caused the winds to become northerly at all three TAF sites 20 to 30 knots with gusts to near 35 to 40 knots. Winds will diminish to around 10 knots or less after 00Z Thursday. Schneider && .PREV DISCUSSION... /Issued 530 PM CDT Tue May 2 2017/ AVIATION... An upper level disturbance will combine with a cold front to bring a chance of showers and thunderstorms to the DHT and GUY TAF sites tonight. The best chance looks to be at GUY so have an extended amount of time for rain there. Low clouds in the IFR range are expected to move in behind the front at all sites overnight. The low clouds will then slowly lift during the day on Wednesday. More showers may be possible for the GUY TAF site on Wednesday with another disturbance, but chances do not look too great right now. North winds will gust to around 30 knots behind the cold front. PREV DISCUSSION... /Issued 525 PM CDT Tue May 2 2017/ DISCUSSION... For tonight, a cold front will move through the Oklahoma and Texas Panhandles. In addition, a fast moving upper level shortwave trof is progged to track east southeast across the area later tonight and Wednesday. Short range models are in very good agreement on handling this feature. Based on the project path of this particular storm system, the OK Panhandle still stands the greatest threat for showers and tstms, while the far southern Texas Panhandle will have the overall least threat. Considering this, have raised pops about 10 percent across the board for the OK Panhandle and far ncntrl and nern TX Panhandle tonight. Pops then diminish markedly to non-mentionable across the far southern Texas Panhandle. Tstms that develop this evening and tonight should do so on the cool side of the frontal boundary. Enough moisture has returned to the region as seen by dewpoints in the 40s and 50s across most of the area. The combination of the above plus sufficient lift from the approaching upper level shortwave trof, steep mid level lapse rates, and strengthening mid to upper level wind profiles courtesy of the shortwave trof suggest tstm potential will increase this evening and tonight. A few storms that develop will have the potential to become strong to marginally severe, with hail and gusty winds the primary hazards. Lingering slgt chc to chc pops were included for Wednesday across mainly the northeast half of the fcst area as the upper level shortwave trof continues to track across and then east of the region. An upper level ridge of high pressure will then dominate the weather across the srn high plains from Thursday through Sunday with warmer temperatures. All medium range models suggest a vigorous upper level low pressure system will dig southward to a position near srn CA by next Monday morning. This far out in time, have incorporated only slgt chc pops for showers and tstms across mainly wrn sections of the OK and TX Panhandles for Sunday night through Tuesday. Andrade && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11/24
Hazardous weather outlook, May 2, 5:38 PM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 538 PM CDT Tue May 2 2017 OKZ001>003-TXZ001>020-031100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 538 PM CDT Tue May 2 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible tonight across all of the Oklahoma Panhandle and most of the Texas Panhandle. A few storms that develop will have the potential to become strong to marginally severe, with hail to around one inch in diameter and wind gusts to around 60 mph the primary hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated thunderstorms may develop Wednesday afternoon across the Oklahoma Panhandle as well as the north central and northeast Texas Panhandle. Any storms that form are expected to remain below severe levels at this time. Thunderstorms will be possible again Sunday night and Monday, mainly across western sections of the Oklahoma and Texas Panhandles. A few storms that develop will have the potential to become severe, with large hail and damaging winds the primary hazards. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may become necessary this evening and tonight, mainly across the Oklahoma Panhandle and the northern Texas Panhandle. Andrade
In the hours before
Local storm report, May 2, 11:46 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1146 PM CDT TUE MAY 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM HAIL 2 W SPEARMAN 36.20N 101.23W
05/02/2017 M1.75 INCH HANSFORD TX LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL
&&
EVENT NUMBER AMA1700432
MARGRAVESpecial weather statement, May 2, 11:49 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1149 PM CDT TUE MAY 2 2017
TXZ007-008-013-030530-
Hutchinson TX-Carson TX-Moore TX-
1149 PM CDT TUE MAY 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...WESTERN
HUTCHINSON AND SOUTHEASTERN MOORE COUNTIES UNTIL 1230 AM CDT...
At 1149 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Dumas, moving east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dumas, Borger, Fritch, Stinnett, Sanford, Four Way, Lake Meredith and
Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3561 10162 3562 10169 3567 10201 3591 10199
3597 10135 3557 10138
TIME...MOT...LOC 0449Z 273DEG 31KT 3582 10191
GuerreroLocal storm report, May 3, 12:02 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1202 AM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM HAIL 3 SSE MORSE 36.02N 101.45W
05/02/2017 M1.00 INCH HUTCHINSON TX STORM CHASER
&&
EVENT NUMBER AMA1700433
MARGRAVESpecial weather statement, May 3, 12:28 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1228 AM CDT WED MAY 3 2017
TXZ006-007-030615-
Hartley TX-Moore TX-
1228 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARTLEY AND
SOUTHWESTERN MOORE COUNTIES UNTIL 115 AM CDT...
At 1227 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Channing, or 18 miles west of Dumas, moving east
at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dumas, Four Way and Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3587 10234 3591 10189 3562 10193 3562 10198
3569 10236
TIME...MOT...LOC 0527Z 271DEG 23KT 3579 10228
GuerreroLocal storm report, May 3, 12:46 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1246 AM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL 3 SW BORGER 35.63N 101.44W
05/03/2017 M1.00 INCH HUTCHINSON TX PUBLIC
&&
EVENT NUMBER AMA1700434
LGLocal storm report, May 3, 12:51 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1251 AM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 AM HAIL 2 N BORGER 35.69N 101.40W
05/03/2017 E1.50 INCH HUTCHINSON TX PUBLIC
&&
EVENT NUMBER AMA1700435
LGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:00 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 90 min |
| May 2, 9:07 PM CDT | Special Weather Statement | AMA | Hansford | 53 min |
| May 2, 9:14 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 91 min |
| May 2, 9:55 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 95 min |
| May 2, 10:14 PM CDT | Special Weather Statement | AMA | Dallam | 31 min |
| May 2, 10:27 PM CDT | Special Weather Statement | AMA | Sherman | 33 min |
| May 2, 11:08 PM CDT | Special Weather Statement | AMA | Hansford | 37 min |
| May 2, 11:15 PM CDT | Special Weather Statement | AMA | Moore | 30 min |
| May 2, 11:29 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Sherman | 46 min |
| May 2, 11:30 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 58 min |
| May 2, 11:46 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree, Roberts | 44 min |
| May 2, 11:49 PM CDT | Special Weather Statement | AMA | Hutchinson, Moore | 41 min |
| May 3, 12:11 AM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore | 49 min |
| May 3, 12:14 AM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 46 min |
| May 3, 12:28 AM CDT | Special Weather Statement | AMA | Moore | 47 min |
| May 3, 12:57 AM CDT | Special Weather Statement | AMA | Hemphill | 33 min |
| May 3, 1:21 AM CDT | Special Weather Statement | AMA | Hutchinson | 24 min |
| May 3, 1:32 AM CDT | Special Weather Statement | AMA | Gray | 28 min |
| May 3, 1:46 AM CDT | Special Weather Statement | AMA | Hutchinson | 59 min |
| May 3, 1:56 AM CDT | Special Weather Statement | AMA | Gray | 49 min |
| May 3, 2:10 AM CDT | Special Weather Statement | AMA | Wheeler | 35 min |
| May 3, 2:44 AM CDT | Special Weather Statement | AMA | Carson | 61 min |
| May 3, 3:30 AM CDT | Special Weather Statement | AMA | Wheeler | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.